Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 122, NWS Grand Forks, ND

July 26, 2011Sargent County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 26, 2011, 7:39 PM CDT for Sargent County, North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2011, 7:39 PM CDT (00:39 UTC)
Expired
Jul 26, 2011, 8:45 PM CDT
In force
66 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Sargent County, ND

The radar

The Aberdeen radar (KABR), 84 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 8:20 PM CDTTSTM WND DMG5 Ssw Straubville, ND4 INCH DIAMETER TREE BRANCHES DOWN ACROSS THE YARD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 7:32 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3555 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
7.2
Supercell composite
32.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

408 
WUUS53 KFGF 270039
SVRFGF
NDC081-270145-
/O.NEW.KFGF.SV.W.0122.110727T0039Z-110727T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
739 PM CDT TUE JUL 26 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 845 PM CDT

* AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 70 MPH. THE STORM WAS LOCATED 2 MILES NORTH OF LUDDEN...OR 61
  MILES SOUTH OF VALLEY CITY...MOVING TO THE EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRETE AROUND 745 PM CDT.
  STRAUBVILLE AROUND 750 PM CDT.
  STIRUM AROUND 755 PM CDT.
  COGSWELL AND BRAMPTON AROUND 800 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE GWINNER...FORMAN...RUTLAND...CAYUGA AND HAMLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...
MOVE QUICKLY TO A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4593 9802 4620 9801 4627 9728 4593 9726
      4593 9772
TIME...MOT...LOC 0038Z 266DEG 36KT 4604 9806
WIND...HAIL 70MPH <.75IN

$$

HOPKINS
3 follow-up statements
063 
WWUS53 KFGF 270112
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
812 PM CDT TUE JUL 26 2011

NDC081-270145-
/O.CON.KFGF.SV.W.0122.000000T0000Z-110727T0145Z/
SARGENT ND-
812 PM CDT TUE JUL 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SARGENT COUNTY
IN SOUTHEAST NORTH DAKOTA UNTIL 845 PM CDT...

AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
70 MPH.  THE STORM WAS LOCATED 4 MILES WEST OF RUTLAND...OR 49 MILES
WEST OF WAHPETON...MOVING TO THE EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAYUGA AROUND 825 PM CDT.
  GENESEO AROUND 830 PM CDT.
  HAMLIN AROUND 835 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4593 9802 4620 9801 4627 9728 4593 9726
      4593 9772
TIME...MOT...LOC 0112Z 266DEG 36KT 4606 9757

$$

HOPKINS
872 
WWUS53 KFGF 270124
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
824 PM CDT TUE JUL 26 2011

NDC081-270145-
/O.CON.KFGF.SV.W.0122.000000T0000Z-110727T0145Z/
SARGENT ND-
824 PM CDT TUE JUL 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 845 PM CDT...

AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
70 MPH.  THE STORM WAS LOCATED 4 MILES SOUTH OF RUTLAND...OR 48 MILES
SOUTHWEST OF WAHPETON...MOVING TO THE EAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
SARGENT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4593 9802 4612 9795 4607 9727 4593 9726
      4593 9772
TIME...MOT...LOC 0124Z 284DEG 44KT 4598 9745

$$

HOPKINS
732 
WWUS53 KFGF 270140
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
840 PM CDT TUE JUL 26 2011

NDC081-270150-
/O.EXP.KFGF.SV.W.0122.000000T0000Z-110727T0145Z/
SARGENT ND-
840 PM CDT TUE JUL 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SARGENT COUNTY IN
SOUTHEAST NORTH DAKOTA WILL EXPIRE AT 845 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 300 AM CDT WEDNESDAY.

LAT...LON 4593 9802 4612 9795 4607 9727 4593 9726
      4593 9772
TIME...MOT...LOC 0140Z 284DEG 44KT 4593 9718

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:53 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 26, 2:53 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
253 PM CDT TUE JUL 26 2011

.SHORT TERM...SEVERE THUNDERSTORMS AND HEAVY RAIN POTENTIAL INTO
TONIGHT WILL BE THE MAIN CONCERN. 12Z MODELS ALL
SIMILAR...ALTHOUGH GFS LIKELY SUFFERING FROM CONVECTIVE FEEDBACK
AND WILL NOT FOLLOW FOR DETAILS.

TRENDS CONTINUE TO APPEAR ON TRACK FOR A SIGNIFICANT EVENT LATER
THIS AFTERNOON AND TONIGHT. CURRENT ACTIVITY WILL LIKELY HOLD
TOGETHER AND GRADUALLY MOVE EAST...ESPECIALLY ACROSS THE NW FA
THROUGH THE AFTERNOON HOURS. THIS AREA LOCATED IN AREA OF STRONG
700MB WARM AIR ADVECTION ON EDGE OF ELEVATED INSTABILITY. GIVEN
STRONG DEEP LAYER SHEAR ISOLD SEVERE POSSIBLE...BUT SHOULD BEHAVE
GIVEN WEAKER INSTABILITY (AT LEAST UNTIL ELEVATED INSTABILITY
INCREASES AFT 00Z).

MAIN EVENT WILL BE LATER THIS AFTERNOON AND OVERNIGHT. MODEL
SIGNALS SUGGEST TWO AREAS OF CONCERN. MAIN AREA OF CONCERN WILL BE
ACROSS THE SW FA WHERE SPC PAINTS A MODERATE RISK. SFC BASED
(MLCAPE) INSTABILITY WILL INCREASE TO 2000-3000 J/KG INTO THIS
AREA BY 00Z-03Z. 500MB SPEED MAX AND SHORTWAVE SHOULD INITIATE
STORMS ACROSS SOUTHCENTRAL NORTH DAKOTA AND NORTHCENTRAL SOUTH
DAKOTA MID-AFTERNOON. THIS ACTIVITY SHOULD MOVE EAST INTO THE SW
FA BY LATE AFTERNOON/EARLY EVENING WITH ALL FORMS OF SEVERE WX
POSSIBLE. PWATS AROUND TWO INCHES LEADS TO FLASH FLOOD POTENTIAL
(AND THUS FLASH FLOOD WATCH). THE OTHER AREA OF CONCERN WILL BE
NORTH...WHERE STRONG WARM AIR ADVECTION FROM 40KNT LOW LEVEL JET
WILL BE PRESENT BY 03Z AND CONTINUE THROUGH MUCH OF THE NIGHT.
850MB CAPE 1500-2000 J/KG AND STRONG DEEP LAYER SHEAR WILL LEAD TO
POTENTIAL LARGE HAIL...STRONG WINDS...AND HEAVY RAINFALL. FLASH
FLOOD GUIDANCE A BIT HIGHER ACROSS THIS AREA...SO NO PLANS FOR
EXPANDING CURRENT FLASH FLOOD WATCH.

FAST ZONAL FLOW WED-FRI...BUT DRY AIRMASS WILL LIMIT THUNDER
POTENTIAL. TEMPERATURES NEAR NORMAL.

.LONG TERM.../FRI NIGHT THROUGH TUE/
THE LONG TERM MODELS SOMEWHAT AGREE WITH THE UPCOMING WEEKENDS
WEATHER BUT QUICKLY DIVERGE FOR EARLY NEXT WEEK. A ZONAL PATTERN
WILL ALLOW A COUPLE OF WAVES TO PASS THROUGH THE AREA IN THE DAY 4
TO DAY 7 TIMEFRAME. A WEAK WAVE IS PROGGED TO MOVE THROUGH FRI NIGHT
INTO SAT...THUS LOOKING FOR SOME ISOLD SHOWERS/TSTMS. FOR
SUNDAY...GFS BRINGS A SFC HIGH OVER THE AREA WHILE THE ECMWF KEEPS
THE HIGH WELL TO THE NORTH AND SOME POPS REMAIN ESPECIALLY IN
EASTERN ZONES. BEYOND SUN...MODELS DIVERGE WITH TIMING OF
SYSTEMS...BUT DO EXPECT SOME ACTIVITY IN THE DAY 6 TO DAY 7
TIMEFRAME.

&&

.AVIATION...VFR CONDS THIS AFTN WITH CONVECTION MOVING IN THIS
EVENING. TSTMS WILL SPREAD FROM THE DVL AREA TO BJI BY MID
EVENING...AND SHOWERS AND THUNDERSTORMS SHOULD PERSIST INTO THE
MORNING HOURS ON WEDNESDAY. CONDS WILL BEGIN TO IMPROVE BY LATE
WED MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 1 AM CDT WEDNESDAY FOR NDZ024-028>030-
     038-039-049-052-053.

MN...FLASH FLOOD WATCH UNTIL 1 AM CDT WEDNESDAY FOR MNZ002-003-027-
     029>031-040.

&&

TG/SPEICHER
Hazardous weather outlook, Jul 26, 4:30 AM CDT, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT TUE JUL 26 2011

MNZ002-003-027-029>031-040-NDZ024-028>030-038-039-049-052-053-
270930-
NORMAN-CLAY-WEST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
GRANT-EDDY-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-
430 AM CDT TUE JUL 26 2011

...A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON THROUGH LATE TONIGHT...

...THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL OVERSPREAD AREAS ALONG AND SOUTH OF INTERSTATE
94 THIS AFTERNOON AND CONTINUE OVERNIGHT. STORMS WILL CONTAIN
TORRENTIAL RAINFALL THAT MAY LEAD TO FLASH FLOODING LATER THIS
AFTERNOON INTO THE OVERNIGHT HOURS...WITH SOME AREAS RECEIVING 2
TO 3 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS IN A SHORT
PERIOD OF TIME. IN ADDITION...SEVERE WEATHER IS ALSO POSSIBLE WITH
THE THREAT FOR TORNADOES...DAMAGING WINDS AND LARGE HAIL BETWEEN 4
PM AND MIDNIGHT. THERE IS AN ENHANCED RISK OF TORNADOES IN BARNES...
RANSOM AND SARGENT COUNTIES THIS AFTERNOON AND EVENING...AND THIS
AREA WILL BE CLOSELY MONITORED FOR POTENTIAL STRONG TORNADOES. A
LARGER WIND DAMAGE THREAT MAY ALSO DEVELOP OVERNIGHT AND MOVE
QUICKLY EAST THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY WEDNESDAY
MORNING...THEN AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

MNZ001-004>009-013>017-022>024-028-032-NDZ006>008-014>016-026-027-
054-270930-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
EAST BECKER-WADENA-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH-NELSON-GRAND FORKS-WESTERN WALSH-
430 AM CDT TUE JUL 26 2011

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL OVERSPREAD EASTERN NORTH DAKOTA AND NORTHWEST
MINNESOTA THIS AFTERNOON AND CONTINUE OVERNIGHT. STORMS WILL CONTAIN
TORRENTIAL RAINFALL THAT MAY LEAD TO LOCALIZED FLOODING LATER
THIS AFTERNOON INTO THE OVERNIGHT HOURS...WITH SOME AREAS RECEIVING
1 TO 2 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS IN A SHORT
PERIOD OF TIME. IN ADDITION...SEVERE WEATHER IS ALSO POSSIBLE WITH
THE THREAT FOR MAINLY DAMAGING WINDS AND LARGE HAIL BETWEEN 4 PM AND
MIDNIGHT. A LARGER WIND DAMAGE THREAT MAY ALSO DEVELOP OVERNIGHT AND
MOVE QUICKLY EAST THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY WEDNESDAY
MORNING...THEN AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:00 PM CDTAreal Flood AdvisoryFGFSargent12 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.